Alert archive / Hawaii / Winter Storm Warnings in 2013
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Mar 17, 2013, 7:32 AM HST for Hawaii County, Hawaii. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2013, 7:32 AM HST (17:32 UTC)
- Expired
- Mar 17, 2013, 11:53 PM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WWHW40 PHFO 171732 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 732 AM HST SUN MAR 17 2013 ...WINTER WEATHER CONTINUES OVER THE BIG ISLAND SUMMITS... .STRONG WINDS...FREEZING FOG...SNOW...BLOWING SNOW...AND LOW WIND CHILL TEMPERATURES WILL MAINTAIN VERY DANGEROUS CONDITIONS OVER THE SUMMITS TODAY. RANGERS REPORTED UP TO 2 INCHES OF ICE ON ROADS THIS MORNING...AND ADDITION ICE ACCUMULATION IS EXPECTED TODAY. A HIGH WIND WARNING ALSO IS IN EFFECT FOR HURRICANE-FORCE WINDS...SEE THE HIGH WIND WARNING PRODUCT FOR MORE DETAILS. HIZ028-180400- /O.UPG.PHFO.WW.Y.0008.000000T0000Z-130318T0400Z/ /O.NEW.PHFO.WS.W.0002.130317T1732Z-130318T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 732 AM HST SUN MAR 17 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR ICE...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...BIG ISLAND SUMMITS ABOVE 10500 FEET. * HAZARD TYPES...FREEZING FOG WILL PRODUCE AN ADDITIONAL ICE ACCUMULATION TODAY. ALSO EXPECT PERIODS OF SNOW...BLOWING SNOW...AND LOW WIND CHILL TEMPERATURES. * ACCUMULATIONS...ONE HALF INCH OF ICE AND AND INCH OF SNOW. * TIMING...THROUGH THE AFTERNOON. * IMPACTS...ROADS WILL BE IMPASSABLE WITH LIFE THREATENING CONDITIONS. * WINDS...WEST 45 TO 85 MPH WITH LOCALIZED GUSTS OVER 100 MPH. * TEMPERATURES...MID 20S TO LOWER 30S...WITH WIND CHILLS RANGING FROM -3 TO 10. * VISIBILITIES...BELOW 1/2 MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WROE
2 follow-up statements
058 WWHW40 PHFO 180147 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 PM HST SUN MAR 17 2013 ...WINTER WEATHER CONTINUES OVER THE BIG ISLAND SUMMITS... .AREAS OF FREEZING FOG WILL LIKELY PRODUCE ADDITIONAL LIGHT ICE ACCUMULATION ALONG WITH A SLIGHT CHANCE OF SNOW SHOWERS THIS EVENING. CONDITIONS WILL IMPROVE THROUGH THE NIGHT. HIZ028-181000- /O.EXT.PHFO.WS.W.0002.000000T0000Z-130318T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 347 PM HST SUN MAR 17 2013 ...WINTER STORM WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT. * LOCATIONS...BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...FREEZING FOG WILL PRODUCE ADDITIONAL LIGHT ICE ACCUMULATION THIS EVENING. SNOW SHOWERS REMAIN POSSIBLE. * ACCUMULATIONS...LIGHT ICE ACCUMULATION. * TIMING...THROUGH MIDNIGHT. * IMPACTS...ROADS WILL BE IMPASSABLE DUE TO ICE. * WINDS...SOUTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH. * TEMPERATURES...IN THE 20S. * VISIBILITIES...BELOW 1/2 MILE AT TIMES IN THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WROE
869 WWHW40 PHFO 180953 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1153 PM HST SUN MAR 17 2013 HIZ028-181100- /O.CAN.PHFO.WS.W.0002.000000T0000Z-130318T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1153 PM HST SUN MAR 17 2013 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. WINTER CONDITIONS AT THE BIG ISLAND SUMMITS HAVE EASED. THE WINTER STORM WARNING IS THEREFORE CANCELLED. $$ POWELL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 17, 4:00 AM HST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 17, 4:00 AM HST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN MAR 17 2013 .UPDATE... RANGERS ON THE SUMMIT OF MAUNA KEA REPORTED THICK ICE ON THE ROAD ABOVE 12600 FT THIS MORNING. LAYERED CLOUDS WILL REMAIN OVER THE HIGH SUMMITS INTO THE AFTERNOON...PRODUCING ADDITIONAL ICE ACCUMULATION IN FREEZING FOG AS WELL AS PERIODS OF SNOW. WITH THIS IN MIND...THE WINTER WEATHER ADVISORY ON THE SUMMITS HAS BEEN UPGRADED TO A WINTER STORM WARNING THROUGH THE AFTERNOON. && .SYNOPSIS... WINDY AND WINTRY WEATHER WILL CONTINUE OVER THE BIG ISLAND SUMMITS TODAY. ELSEWHERE...WINDS WILL BE LIGHT AND VARIABLE...AND MOST SHOWERS LIMITED TO NORTH AND EAST SLOPES. DRY AND GENERALLY FAIR WEATHER THEN WILL PREVAIL THROUGH MID-WEEK. BY THURSDAY...WINDS WILL TURN SOUTHERLY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST. && .PREV DISCUSSION 400 AM... GENERALLY WEAK AND VARIABLE WINDS PREVAILED NEAR SEA LEVEL AROUND THE MAIN HAWAIIAN ISLANDS IN A MOSTLY POST-FRONTAL AIR MASS. MEANWHILE...HURRICANE-FORCE WINDS CONTINUED TO LASH THE SUMMITS OF MAUNA KEA AND MAUNA LOA. THE FLOW RESPONSIBLE CARRIED A FAIR AMOUNT OF MID-LEVEL MOISTURE...THUS PRODUCING NEARLY HORIZONTAL FLURRIES OF SNOW OVER THE MOUNTAIN TOPS AS WELL. ALTHOUGH THE AXIS OF STRONGEST WINDS AND MOST SIGNIFICANT MOISTURE WILL SHIFT EAST OF THE STATE THROUGH THE DAY AS MID-LEVEL TROUGHING TO THE NORTHWEST OF THE STATE MOVES EAST...CONDITIONS AT UPPER ELEVATIONS WILL REMAIN QUITE UNSAFE THROUGH MUCH OF THE DAY. THE LESS DRAMATIC WINDS OVER THE SUMMIT OF HALEAKALA...CLOSER TO THE TROUGH...ALREADY DROPPED BELOW THE CRITERIA FOR A WIND ADVISORY. ALTHOUGH THE COLD POOL ASSOCIATED WITH THE TROUGH ALOFT MIGHT RENDER THE LOCAL AIR MASS UNSTABLE UNDER MOST CONDITIONS...LOW-LEVEL MOISTURE WAS FAR TOO DEPLETED IN THE POST-FRONTAL AIR MASS TO FUEL MUCH VERTICAL DEVELOPMENT. SATELLITE ESTIMATES OF PRECIPITABLE WATER SHOWED MOST OF THE WATER VAPOR FROM THE DISSIPATED FRONT LANGUISHING TO THE NORTHEAST THROUGH EAST OF THE BIG ISLAND. THE CIRRUS COVER ALSO WILL SUPPRESS SOLAR HEATING...AND THUS SEA-BREEZE CONVECTION... ACROSS THE STATE THIS AFTERNOON. STILL...THE PASSING MID-LEVEL SHORT-WAVE WILL ENHANCE VERTICAL LIFT AT LEAST A LITTLE...SO SHOWER ACTIVITY SHOULD PICK UP TODAY ALONG NORTH AND EAST SLOPES AFTER A RATHER DRY NIGHT. GUIDANCE AGREES THAT ANOTHER BROAD AND FAIRLY DEEP MID-LEVEL TROUGH WILL DEVELOP NORTHWEST OF THE ISLANDS THROUGH THE MIDDLE OF THE COMING WEEK...SO GENERALLY LIGHT WINDS AT SEA LEVEL GRADUALLY WILL BECOME SOUTHERLY AHEAD OF AN ADVANCING FRONT. HOWEVER...MOST SOLUTIONS PREDICT THAT THE MAIN ENERGY WITHIN THE MID-LEVEL TROUGH WILL SHIFT NORTHEAST RAPIDLY FROM THURSDAY INTO FRIDAY...DRAGGING THE FRONT ALONG WITH IT. THUS...THE FRONT WILL STALL JUST SHORT OF KAUAI. SOLUTIONS DIFFER ON THE EXTENT TO WHICH PRE-FRONTAL SHOWERS WILL OCCUR...AND EVEN IF THE FRONT DOES ARRIVE SOMETIME AROUND SATURDAY...IT MAY BE QUITE DRY BY THAT POINT. ADDITIONAL MODEL RUNS SHOULD HELP CLARIFY THIS SEQUENCE. && .MARINE... NORTH SWELL WILL KEEP SEAS ABOVE THE THRESHOLD FOR A SMALL CRAFT ADVISORY AROUND KAUAI...NORTHERN MAUI COUNTY...AND MOST OF OAHU THROUGH THIS AFTERNOON. THIS SWELL WILL CONTINUE TO BUILD HIGH SURF ALONG NORTH- AND WEST-FACING SHORES OF NIIHAU AND KAUAI...AND THE NORTH-FACING SHORES OF OAHU...MOLOKAI...AND MAUI THROUGH TODAY AS WELL. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THESE AFFECTED AREAS. THE SURF WILL PEAK EARLY TODAY...AND THEN DECREASE TONIGHT. ANOTHER NORTHWEST SWELL IS EXPECTED THURSDAY...POSSIBLY PRODUCING SURF IN EXCESS OF ADVISORY LEVELS THROUGH FRIDAY. SURF ALONG SOUTH- FACING SHORES WILL GET A SMALL BOOST STARTING WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 4 AM HST MONDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. WINTER STORM WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS. && RYSHKO
Nearby
Winter Storm Warnings in Hawaii, 2013Every winter storm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.